Solutions for the stable roommates problem with payments

Péter Biró, Matthijs Bomhoff, Petr A. Golovach, Walter Kern, Daniël Paulusma

Research output: Contribution to journalArticleAcademicpeer-review

16 Citations (Scopus)
43 Downloads (Pure)


The stable roommates problem with payments has as input a graph G = (V , E ) with an edge weighting w : E → R≥0 and the problem is to find a stable solution. By pinpointing a relationship to the accessibility of the coalition structure core of matching games, we give a constructive proof for showing that every yes-instance of the stable roommates problem with payments allows a path of linear length that starts in an arbitrary unstable solution and that ends in a stable solution. This generalizes a result of Chen, Fujishige and Yang (2011) [4] for bipartite instances to general instances. We also show that the problems Blocking Pairs and Blocking Value, which are to find a solution with a minimum number of blocking pairs or a minimum total blocking value, respectively, are NP-hard. Finally, we prove that the variant of the first problem, in which the number of blocking pairs must be minimized with respect to some fixed matching, is NP-hard, whereas this variant of the second problem is polynomial-time solvable.
Original languageEnglish
Pages (from-to)53-61
Number of pages9
JournalTheoretical computer science
Publication statusPublished - 26 Jun 2014


  • Stable roommates
  • Game Theory
  • Blocking pairs


Dive into the research topics of 'Solutions for the stable roommates problem with payments'. Together they form a unique fingerprint.

Cite this